Hail, Bolivar
- When
- May 25, 6:57 PM CST
- Where
- Bolivar County, 0.77 mi E of Gunnison
- Measured
- 1.75 in hail
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 33.950, -90.937
Quarter size hail also fell in the Gunnison community.
A powerful, late season, low pressure system brought numerous thunderstorms to the Deep South starting late in the evening of May 25th, continuing into the early morning hours of May 26th. Several of these storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A powerful, late season, low pressure system brought numerous thunderstorms to the Deep South starting late in the evening of May 25th, continuing into the early morning hours of May 26th. Several of these storms produced large hail and damaging winds.
Additional severe thunderstorms developed in southeast Mississippi during the early afternoon hours of May 26th. These storms produced hail up to 2 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 25, 2:53 PM CST, 4 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CDT WED MAY 25 2011
...SEVERE STORMS BUILDING TOWARD THE DELTA REGION...SPREADING E TNGT...
.DISCUSSION...SHORT TERM(TONIGHT THROUGH THURSDAY NIGHT) WINDY DAY
CONTINUES ACROSS THE REGION WITH PEAK SLY GUSTS TO AROUND 40MPH IN
OUR DELTA COUNTIES. THESE SHOULD GRADUALLY SUBSIDE TO LESS THAN 30MPH
AFTER 01Z AND ADVY SHOULD EXPIRE ON SCHEDULE. A POWERFUL VERTICALLY-
STACKED LOW(996MB) CENTER MOVING STEADILY EWD THROUGH CENTRAL MO EWD
AT 25 MPH ALONG THE I-70 CORRIDOR. THE TRAILING COLD FRONT
ACCELERATING THROUGH A KHRO-KTXK-KTYR LINE AND SHOULD SWEEP ACROSS
CENTRAL AR AND NW LA AS SEVERE STORMS ERUPT THROUGH SUNSET. WARM
DRY MID LEVEL CAP IN PLACE ACROSS THE LOWER MS VALLEY IS EXPECTED TO
ERODE FROM N TO S EARLY THIS EVENING. SEVERE PARAMETERS REMAIN ON
TRACK SIMILAR TO RECENT RUNS AS 60-70KT 500MB SPEED MAX CROSSES NRN
MS BY 06Z. HRR/RUC/NAM12 SOLUTIONS DEVELOP SCATTERED TSRA ALONG A
CLEVELAND-CROSSETT LINE BY 6PM AHEAD OF THE FRONT AND THESE
INTENSIFY EVEN MORE BY THE TIME THEY REACH THE GREENWOOD-LAKE
PROVIDENCE-DELHI AREAS 7-10PM. EVENTUALLY...AS THE FRONT CATCHES UP
TO THESE CELLS 9P-MIDN...THEY EVOLVE INTO A SQUALL LINE NEAR A
GRENADA-LEXINGTON-YAZOO CITY LINE AND THEN SWEEP EWD THROUGH OUR
GOLDEN TRIANGLE OF NERN MS BY 2-4AM. SCATTERED SHRA/TSRA CONTINUE
FARTHER SWWD FROM THE LINE THROUGH NERN LA AND W CENTRAL MS 10PM-3AM
AND THEN FINALLY PUSH THROUGH E CENTRAL MS 2AM-6AM.
SPC HOLDING MODERATE RISK ACROSS OUR HIGHWAY 82 CORRIDOR...
ESPECIALLY FOR DAMAGING WINDS LATER IN THE EVENING. PLEASE NOTE:
THE SRN EXTENT OF THE MAIN CONVECTIVE LINE STILL A BIT UNCERTAIN AS
WARM DOME ALOFT(11-12C AT 700MB) APPEARS TO PERSIST ALONG THE
HIGHWAY 84 CORRIDOR TO LIMIT COVERAGE IN THOSE AREAS. STILL NEED TO
MONITOR CLOSELY THE I-20 AXIS AS WEAKENING SHEAR/INSTABILITY VALUES
LATER TONIGHT SHOULD KEEP BEST SEVERE RISK TO THE N.
THE FRONTAL ZONE EXPECTED TO BEGIN SLOWING DOWN OVER SERN MS THURSDAY
MORNING AS THE MONSTER LOW PULLS AWAY TO THE GREAT LAKES REGION.
DEPENDING ON WHETHER THE BOUNDARY SLOWS ENOUGH FOR ENOUGH HEATING AT
MIDDAY...SCATTERED STRONG STORMS COULD AGAIN FIRE IN THE I-59 CORRIDOR
BEFORE COMPLETELY DEPARTING OUR CWFA EARLY THURSDAY EVENING. THEN...
DRIER AIR WILL TAKE OVER FROM W TO E THURSDAY NIGHT WITH SOME
SLIGHTLY COOLER NIGHTS BUT AFTERNOON TEMPS WILL NOT BE THAT MUCH
DIFFERENT THAN PAST COUPLE OF DAYS. BLEND OF MAV/MET MOS ACCEPTED./40/
&&
PREV LONG TERM...FRIDAY THROUGH WEDNESDAY....THE UPPER TROUGH WILL
SHIFT TO THE EAST OF THE AREA BY FRIDAY AND HIGH PRESSURE RIDGING AT
THE SURFACE AND ALOFT WILL BUILD OVER THE AREA. THIS PATTERN WILL
CHANGE VERY LITTLE THROUGH THE WEEKEND INTO EARLY NEXT WEEK. BY
TUESDAY THE GFS BUILDS THE UPPER RIDGE OVER THE ARKLAMISS WITH AN
H594 HIGH CENTERED OVER THE SOUTHEAST. MID WEEK SHOULD BRING SOME OF
THE HOTTEST TEMPS SO FAR THIS YEAR WITH HIGHS IN THE MID 90S. STUCK
CLOSE TO GUIDANCE TEMPS THROUGH THE WEEKEND...BUT DID RAISE AFTERNOON
HIGHS ABOVE MEX GUIDANCE ON TUE/WED./15/
&&
.AVIATION...VFR CONDITIONS ARE CURRENTLY BEING OBSERVED AT ALL TAF
SITES ACROSS THE REGION. THIS WILL CONTINUE THROUGH THE REMAINDER
OF THE AFTERNOON AND INTO THIS EVENING. HOWEVER...CHANCES FOR
THUNDERSTORMS WILL INCREASE FROM WEST TO EAST AS WE MOVE INTO LATE
THIS AFTERNOON AND CONTINUE OVERNIGHT...WITH THE GREATEST CHANCES
EXPECTED AT GLH/GWO/GTR. VFR CONDITIONS WILL RETURN TO THE ENTIRE
AREA FROM WEST TO EAST AS WE GO THROUGH THURSDAY INTO THURSDAY
EVENING. SUSTAINED WINDS FROM 12-17 KNOTS...WITH HIGHER GUSTS...WILL
CONTINUE THIS AFTERNOON. ACROSS THE DELTA REGION...KGLH & KGWO...
SUSTAINED FROM 18-23 KNOTS WITH GUSTS UP TO 30 KNOTS WILL ALSO
CONTINUE INTO THE EVENING. THESE WINDS WILL SUBSIDE A BIT BY
TONIGHT...BUT REMAIN BREEZY THROUGH THE OVERNIGHT HOURS. /19/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 70 86 60 87 / 39 27 8 8
MERIDIAN 70 89 59 88 / 33 50 17 8
VICKSBURG 68 87 56 88 / 42 15 7 8
HATTIESBURG 71 92 62 91 / 21 50 18 4
NATCHEZ 69 90 60 88 / 33 24 7 4
GREENVILLE 65 81 60 85 / 62 12 7 7
GREENWOOD 67 82 58 86 / 64 14 8 7
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MSZ018-019-025>027-
034>036-040>042-047.
LA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LAZ007>009-015-016-
023>026.
AR...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ARZ074-075.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 216 PM CDT WED MAY 25 2011 ARZ074-075-LAZ007>009-015-MSZ018-019-025-034-035-040-041-261930- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- BOLIVAR-SUNFLOWER-LEFLORE-WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY- 216 PM CDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST ARKANSAS...AND PORTIONS OF NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI. .DAY ONE...TONIGHT AND THURSDAY... A SEVERE WEATHER OUTBREAK IS POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING AS AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM MOVES ACROSS THE MISSISSIPPI VALLEY. SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS UP TO 75 MPH...VERY LARGE HAIL TO THE SIZE OF TENNIS BALLS...AND A FEW TORNADOES...SOME OF WHICH COULD BE STRONG...WILL BE POSSIBLE ACROSS UPPER PORTIONS OF THE ARKLAMISS DELTA REGION FROM 4 PM TODAY UNTIL 10 PM TONIGHT. IN ADDITION...LOCALLY HEAVY RAINFALL ON THE ORDER OF 1 TO 2 INCHES IS POSSIBLE OVER THE OUTLOOK AREA TONIGHT INTO THURSDAY MORNING...AND COULD RAISE CONCERNS FOR LOCALIZED FLASH FLOODING. THE RISK FOR SEVERE WEATHER SHOULD DECREASE AND COME TO AN END BY THURSDAY MORNING. ALL RESIDENTS ACROSS THE OUTLOOK AREA SHOULD STAY TUNED TO THE LATEST FORECASTS AND OUTLOOKS CONCERNING THIS POTENTIAL SEVERE WEATHER OUTBREAK. ALSO...A WIND ADVISORY REMAINS IN EFFECT FOR THE DELTA REGION FROM UNTIL 7 PM THIS EVENING. SOUTHERLY WINDS MAY GUST UP TO 40 MPH AHEAD OF THE STORM SYSTEM...ESPECIALLY ALONG THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL PROBABLY BE NECESSARY LATE THIS AFTERNOON AND EVENING. LAZ016-023>026-MSZ026>033-036>039-042>045-047>050-053>055-059>062- 261930- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-GRENADA-CARROLL- MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA- WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-NESHOBA-WARREN-HINDS- RANKIN-SCOTT-CLAIBORNE-COPIAH-SIMPSON-JEFFERSON-ADAMS-FRANKLIN MS- LINCOLN- 216 PM CDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MISSISSIPPI AND NORTHEAST LOUISIANA. .DAY ONE...TONIGHT AND THURSDAY... SEVERE WEATHER WILL BE POSSIBLE TONIGHT AS AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM MOVES ACROSS THE MISSISSIPPI VALLEY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE EAST ACROSS THE AREA TONIGHT...PRIMARILY AFFECTING LOCATIONS ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR. SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS UP TO 60 MPH...LARGE HAIL TO THE SIZE OF GOLF BALLS...AND A FEW TORNADOES...WILL BE POSSIBLE. IN ADDITION... LOCALLY HEAVY RAINFALL COULD DEVELOP AND POTENTIALLY RAISE CONCERNS FOR LOCALIZED FLASH FLOODING TONIGHT INTO THURSDAY MORNING. THE RISK FOR SEVERE WEATHER WILL CONTINUE INTO THURSDAY MORNING OVER CENTRAL AND EASTERN MISSISSIPPI...BUT THE RISK WILL DIMINISH QUICKLY IN THE AFTERNOON AS DRIER AIR MOVES INTO THE AREA. ALL RESIDENTS ACROSS THE OUTLOOK AREA SHOULD STAY TUNED TO THE LATEST FORECASTS AND OUTLOOKS CONCERNING THIS SEVERE WEATHER AND HEAVY RAINFALL POTENTIAL. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS COULD BE NECESSARY TONIGHT INTO THURSDAY. MSZ046-051-052-056>058-063>066-072>074-261930- KEMPER-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-LAWRENCE- JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 216 PM CDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PORTIONS OF EAST CENTRAL AND SOUTHEAST MISSISSIPPI. .DAY ONE...TONIGHT AND THURSDAY... STRONG TO SEVERE THUNDERSTORMS...AND HEAVY RAINFALL...WILL BE POSSIBLE THURSDAY AS A COLD FRONT PUSHES SLOWLY SOUTHEAST ACROSS EAST CENTRAL AND SOUTHERN MISSISSIPPI. DAMAGING WIND GUSTS OF 50 TO 60 MPH AND HAIL WILL BE POSSIBLE...ESPECIALLY DURING THE AFTERNOON. A TORNADO OR TWO CANNOT BE RULED OUT AS WELL. THE RISK FOR SEVERE WEATHER AND HEAVY RAIN WILL DECREASE AND COME TO AN END THURSDAY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS MAY BE NECESSARY THURSDAY.. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. 19
The Little Rock radar (KLZK), 157 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
12 thunderstorm wind, 5 hail, 2 flash flood, 1 funnel cloud. Local standard time, as filed.
Quarter size hail also fell in the Gunnison community.
Multiple trees were were blown down in Rosedale, including 1 that fell on a house and 1 that was blocking a road.
A tree fell on a carport on North Church Street, and a tree was blown down on 1st Street.
A window to a restaurant was blown out by the strong winds. Numerous trees and power lines were blown down from Greenville to Wayside. Numerous trees were also blown down between Greenville and Tribbett. Winds were estimated to be 70 to 80 mph.
Windshields were shattered in the area from large hail that was falling.
Numerous trees and power lines were blown down around the city of Grenada, as well as out in the county north of Grenada. One tree in the city fell on a moving vehicle.
A couple of power lines were blown down in Indianola.
A funnel cloud was observed west of Inverness.
Five roads were closed in Greenville due to flooding.
A few trees and power poles were blown down in Itta Bena causing power outages. Several trees were blown down along CR 518 north of Greenwood as well.
A few trees and power lines were blown down.
Trees were blown down in the communities of Holcomb and Leflore.
A few trees were blown down east of Avalon.
Trees were blown down across eastern portions of Grenada County, including one tree lying across Pleasant Grove Road.
Several roads were under water in the city of Grenada from the heavy rain.
A few trees were blown down north of Black Hawk, as well as along CR 316 southwest of Carrollton.
Large trees were blown down along Cuts Road in Ackerman. A couple of the trees were uprooted.
Hail between 1.75 inches and 2 inches in diameter fell across the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309963, 309969, 309972, 309980, 317053, 310837, 309976, 309975, 311176, 310826, 309987, 310839, 311174, 311175, 311177, 311172, 309978, 310822, 310824, 310825.